Minnesota, 2023

Tornadoes and Hail in Minnesota, May 6, 2023

May 6, 2023 · NWS MPX · 7 events in 4 counties and zones

During the afternoon of May 06 a weak frontal boundary was draped across western Minnesota. Afternoon clearing allowed a few hundred Joules of MLCAPE to develop, and storm relative helicity increased along and north of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of May 06 a weak frontal boundary was draped across western Minnesota. Afternoon clearing allowed a few hundred Joules of MLCAPE to develop, and storm relative helicity increased along and north of the boundary. A few rotating thunderstorms developed and produced several brief, weak tornadoes, along with one report of quarter size hail. This was a low end severe weather event, with little impacts.

The only damage report was to an out building. Video shows part of the roof being blown off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 6, 1:45 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 6, 1:45 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Sat May 6 2023

.DISCUSSION...(This evening through Saturday)
Issued at 245 PM CDT Sat May 6 2023

KEY MESSAGES:

- Widespread showers and thunderstorms this evening, then fog
  overnight.

- Chances for showers and storms continue on and off through next
  week with a slow warming trend.

Showers and thunderstorms are beginning to become more numerous
across eastern and southern MN this afternoon. This trend will
continue for the next several hours as a shortwave lifts northeast
through the area. Coverage will become widespread this evening, then
end from southwest to northeast with the passage of the shortwave
itself. A few storms across southern MN may pose a risk for
marginally severe hail and gusty winds where instability could build
to sufficient levels given some short-lived breaks in the cloud
cover. Later tonight, widespread fog is expected to develop given the
combination of clearing mid level clouds, light winds at the surface,
and deep low level moisture. Dense fog is possible across
eastern/central MN and WI where these combination of factors are
most favorable.

The fog should burn off quickly after mid morning and clouds will
rise and scatter for the afternoon. A surface confluence zone will
set up across eastern/southern MN and WI in the afternoon with a
weakly capped atmosphere in place as temperatures rise into the
mid/upper 70s. The light winds along the confluence zone will make
for weak forcing and any presence of capping should limit coverage to
'isolated'. If temperatures warm a bit more and the cap breaks, or
forcing is better with stronger winds/convergence then there may be a
little better coverage into the evening hours.

A messy summertime pattern will dominate into mid May with several weak
disturbances traversing much of the country. This limits confidence
for any particular period by a great degree, but a larger scale
synoptic system looks to impact the northern Plains late week and
will bring the best chance for rain. In the absence of precip,
temperatures will warm through next week and could return to the 80s
Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat May 6 2023

MVFR stratus shrouds the entire region with IFR stratus remaining
across central MN. Cigs aren't expected to improve a while lot this
afternoon while showers and thunderstorms begin developing to the
southwest in a few hours. The showers and storms will advance
northeast into mid evening, then fog will develop behind them
overnight into mid morning Sunday. LIFR or lower conditions are
possible across most of the area, except perhaps western MN.

KMSP...Best chance for TSRA will be between 23-02Z, with showers
within a slightly larger window by an hour or two. Widespread fog
should develop overnight. Visibilities could fall to less an a mile-
a relatively rare occurrence for radiational fog at MSP. Conditions
improve quickly between 14-15Z.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc MVFR/-TSRA. Winds SW 5-10 kts shifting to NE late.
Mon...VFR. Chc MVFR/-SHRA. Wind N 5-10 kts.
Tue...MVFR likely. Chc -SHRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, May 6, 1:22 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
222 PM CDT Sat May 6 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
222 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms likely this afternoon and evening. A few
thunderstorms in southern Minnesota may be strong to severe. The
main hazards are large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated thunderstorms can be expected Sunday through Monday. A
few thunderstorms in far southern Minnesota may be strong to
severe on Sunday. The main hazards are large hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

There is a small chance SKYWARN spotter activation may be
necessary in southern Minnesota today and tomorrow.

pem

In the hours before

Special weather statement, May 6, 2:40 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Sat May 6 2023

MNZ084-085-062115-
Steele MN-Waseca MN-
340 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of northwestern Steele
and east central Waseca Counties through 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waseca, or 12 miles west of Owatonna, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Owatonna.

This includes the following highways...
 Interstate 35 between mile markers 39 and 41.
 U.S. Highway 14 between mile markers 158 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4400 9362 4420 9337 4420 9327 4404 9324
      4395 9353
TIME...MOT...LOC 2039Z 232DEG 37KT 4403 9346

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RMD/JRB
Special weather statement, May 6, 3:46 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Sat May 6 2023

MNZ078-062215-
Goodhue MN-
446 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of western Goodhue
County through 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wanamingo, or 17 miles north of Mantorville, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Zumbrota around 455 PM CDT.
  Goodhue around 505 PM CDT.

This includes U.S. Highway 61 between mile markers 94 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4433 9304 4460 9259 4437 9252 4436 9255
      4420 9255 4419 9304
TIME...MOT...LOC 2146Z 240DEG 34KT 4432 9284

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RMD/JRB
Special weather statement, May 6, 3:55 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 PM CDT Sat May 6 2023

MNZ056-064-065-062230-
Chippewa MN-Yellow Medicine MN-Renville MN-
455 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southeastern
Chippewa, northeastern Yellow Medicine and northwestern Renville
Counties through 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanley Falls, or 14 miles south of Montevideo, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Granite Falls around 505 PM CDT.
  Sacred Heart and Maynard around 515 PM CDT.

This includes U.S. Highway 212 between mile markers 43 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4464 9559 4474 9577 4500 9548 4483 9522
TIME...MOT...LOC 2155Z 230DEG 31KT 4475 9561

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PEM
Special weather statement, May 6, 4:15 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT Sat May 6 2023

MNZ078-WIZ026-062245-
Goodhue MN-Pepin WI-
515 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southeastern Goodhue
and southwestern Pepin Counties through 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 13 miles south of Red Wing, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Frontenac, Pepin and Stockholm.

This includes U.S. Highway 61 between mile markers 82 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4444 9267 4456 9242 4456 9234 4454 9232
      4454 9217 4442 9211 4445 9224 4445 9243
      4437 9243 4436 9255 4425 9255 4423 9263
TIME...MOT...LOC 2214Z 247DEG 30KT 4437 9254

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RMD/JRB

The radar

The Minneapolis radar (KMPX), 106 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 hail. Local standard time, as filed.

Hail, Goodhue

When
May 6, 4:28 PM CST to 4:32 PM CST
Where
Goodhue County, 2.55 mi SE of Frontenac
Measured
1 in hail
Reported by
Public
Coordinates
44.490, -92.320

The maximum hail size was 1.0 inches southeast of Frontenac.

Tornado, Renville

When
May 6, 4:42 PM CST to 4:51 PM CST
Where
Renville County, 1.3 mi N of Minnesota Falls to 2.45 mi NNE of Minnesota Falls
Rating
EF0
Path length
1.62 mi
Path width
25 yd
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
44.819, -95.475

Video shows a tornado moving mainly east, and then lifting north/northeast across far western Renville county. There was minor damage to an outbuilding. The tornado was rated EF0 based on the damage in the video.

Tornado, Renville

When
May 6, 5:18 PM CST to 5:23 PM CST
Where
Renville County, 4.66 mi NW of Renville to 5.49 mi NNW of Renville
Rating
EFU
Path length
1.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.855, -95.276

At 1818 CST storm chaser video confirmed a weak tornado developed southeast of 20699 860th Street. No injuries or damages were reported.

Tornado, Lac Qui Parle

When
May 6, 5:20 PM CST to 5:30 PM CST
Where
Lac Qui Parle County, 4.86 mi S of Louisburg to 4.15 mi S of Louisburg
Rating
EFU
Path length
2.29 mi
Path width
25 yd
Reported by
Social Media
Coordinates
45.100, -96.190

A weak tornado develop north of Madison in Lac Qui Parle county. There were several images of this tornado on social media, but no reports of damage.

Hail, Kandiyohi

When
May 6, 5:23 PM CST to 5:25 PM CST
Where
Kandiyohi County, 0.49 mi E of Prinsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.930, -95.190

Trained spotter measured quarter size hail southeast of Prinsburg.

Tornado, Renville

When
May 6, 5:31 PM CST to 5:33 PM CST
Where
Renville County, 6.33 mi NNE of Renville to 7.04 mi NNE of Renville
Rating
EFU
Path length
0.79 mi
Path width
25 yd
Continued into
Kandiyohi, Mn (MPX)
Reported by
Storm Chaser
Coordinates
44.880, -95.157

At 1831 CST storm chaser video confirmed a weak tornado developed near 260th St in Renville County. This storm continued into Kandiyohi county towards the city of Prinsburg, MN. No injuries or damages were reported.

Tornado, Kandiyohi

When
May 6, 5:33 PM CST to 5:36 PM CST
Where
Kandiyohi County, 3.21 mi SSW of Roseland to 2.55 mi SW of Roseland
Rating
EFU
Path length
0.79 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
44.891, -95.156

This segment is a continuation of the tornado that initially spun up in the Renville County and tracked into southern Kandiyohi County. At approximately 1833 CST this storm crossed the southern border of Kandiyohi County towards the town of Prinsburg, MN before lifting at 1836CST. AT 1834CST the local fire department reported this tornado in an open field southeast of Prinsburg. There were no reports of damage or fatalities with this storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyThe tornado archive for Minnesota, 2023Warnings in Minnesota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098709, 1098693, 1093830, 1098699, 1098700, 1099668, 1093844.